During the formation of the teeth, alterations can occur that leads to a change into their coloration. The principal reasons for the onset of these changes are derived from the use of tetracyclines or the excess use of fluoride. The tetracyclines are incorporated into the tooth structure, giving rise to brownish or grayish stains that can pigment both the dentin and the enamel.
An excessively high intake of fluoride can give rise to the condition known as dental fluorosis. In general, it is due to the excess intake of fluoride in areas in which the supply of drinking water contains high levels of this substance. In fluorosis, the excess delivery of fluoride gives rise to metabolic changes in the ameloblasts that can lead to the appearance stains that can vary from small matt white spots to large brown stains, and even to a deficient quality of the enamel. A very high consumption of fluoride can also lead to changes in the bones of patients, with sclerosis (increased bone density), calcification of the muscle insertions and exostoses.